Alert archive / Louisiana / Flash Flood Warnings in 2011

Flash Flood Warning 18, NWS New Orleans, LA

July 21, 2011Jefferson Parish, Plaquemines Parish, Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jul 21, 2011, 3:01 PM CDT for Jefferson Parish, Plaquemines Parish, Saint Charles Parish, Louisiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 3:01 PM CDT (20:01 UTC)
Expired
Jul 21, 2011, 3:49 PM CDT
In force
48 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Plaquemines Parish, LA, Saint Charles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WGUS54 KLIX 212001
FFWLIX
LAC051-075-089-212200-
/O.NEW.KLIX.FF.W.0018.110721T2001Z-110721T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...TIMBERLANE...MARRERO...HARVEY...
  AVONDALE...
  NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF BELLE CHASSE...
  EAST CENTRAL ST. CHARLES PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 500 PM CDT

* AT 254 PM CDT...THUNDERSTORMS PRODUCING VERY HEAVY RAIN ARE NEARLY 
  STATIONARY ACROSS PORTIONS OF JEFFERSON...PLAQUEMINES AND EAST     
  CENTRAL ST. CHARLES PARISHES. THE HEAVIEST RAIN HAS OCCURRED       
  BETWEEN BARATARIA...TERRYTOWN AND MARRERO. RADAR INDICATES THAT 2  
  INCHES OF RAIN HAS OCCURRED OVER SOME AREAS IN THE LAST HOUR WITH  
  AN ADDITIONAL 1 TO 2 INCHES POSSIBLE BEFORE THE RAIN ENDS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTWEGO...
  WAGGAMAN...HARAHAN AND BRIDGE CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 2973 9018 2994 9030 2995 9017 2994 9013
      2991 9013 2992 9009 2984 8992 2967 8988
      2963 9001

$$
1 follow-up statement
000 
WGUS74 KLIX 212049
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CDT THU JUL 21 2011

LAC051-075-089-212059-
/O.CAN.KLIX.FF.W.0018.000000T0000Z-110721T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. CHARLES LA-JEFFERSON LA-PLAQUEMINES LA-
349 PM CDT THU JUL 21 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
PLAQUEMINES...NORTHERN JEFFERSON AND EAST CENTRAL ST. CHARLES
PARISHES...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE 
DISSIPATED AND FLASH FLOODING IS NO LONGER EXPECTED IN THE WARNING 
AREA. 

LAT...LON 2973 9018 2994 9030 2995 9017 2994 9013
      2991 9013 2992 9009 2984 8992 2967 8988
      2963 9001

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:29 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 12:29 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1229 PM CDT THU JUL 21 2011

.AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE BROKEN OUT SOUTH OF
THE INTERSTATE 12 CORRIDOR...AND AS NOTED BELOW...CONVECTION TO
THE NORTH OF THE AREA. BOTTOM LIKE FOR AVIATION CONCERNS IS THAT
SLOW MOVING CONVECTION WILL BE POSSIBLE AT ANY TERMINAL THIS
AFTERNOON. AREAL COVERAGE WILL BE RATHER SPOTTY...AND VCTS WILL BE
USED FOR NOW UNTIL IT APPEARS THAT A PARTICULAR TERMINAL WILL BE
DIRECTLY AFFECTED. OUTSIDE OF CONVECTION...VFR WILL BE THE RULE
THROUGH THE PERIOD...ALTHOUGH WE COULD SEE MVFR VSBYS NEAR KMCB
AROUND SUNRISE. CONVECTION APPEARS AS IF IT WILL BE A LITTLE MORE
PREVALENT TOMORROW AFTERNOON...WHICH WILL BE ACCOUNTED FOR IN THE
00Z TAF PACKAGE. 35

&&

.PREV DISCUSSION... /ISSUED 1025 AM CDT THU JUL 21 2011/

UPDATE...NO MAJOR CHANGES MADE BUT THIS AFTERNOONS FCST IS A
LITTLE TRICKY. THERE IS A NOTICEABLE DISTURBANCE/COOL POCKET ALOFT
NOTED IN THE TROP RIGHT OVER THE REGION. THIS COULD PROVIDE
ENOUGH OF A SHOT TO GET PRETTY GOOD COVERAGE OF SHRA AND TSRA OVER
THE SWRN THIRD/HALF OF THE CWA LAND AREAS. WE ARE ALSO UNDER THE
RIDGE WHICH IS BRINGING A MAJOR HEAT WAVE TO THE CNTRL CONUS AND
THIS HAS ALLOWED AN ERLY TO BRING CONVECTION TO CNTRL MS. BOTH OF
THESE COULD PUT THE NERN HALF OF THE CWA IN A SUBSIDENCE REGION
PROVIDING VERY ISLTD ACTIVITY THIS AFTN. OF COURSE THE HIRES LOCAL
MDLS ARE REALLY NOT HINTING AT ANY FOCUS AND JUST HAVE WIDELY SCT
ACTIVITY. A FEW OF THEM ACTUALLY SHOW A LITTLE MORE ACTIVITY
ACROSS SRN MS AND PUSHING SOUTH INTO COASTAL MS THAN I WOULD
OTHERWISE THINK TODAY AND THE REASON FOR THIS COULD BE OUTFLOW
BNDRIES THAT EMANATE FROM CONVECTION THAT FIRES LATER TODAY JUST
OFF TO OUR NORTH. WITH THIS I WILL MAKE ONLY MINOR ADJUSTMENTS TO
POPS AND WEATHER COVERAGE. RIGHT ALONG THE MS COAST...COASTAL
WATERS EAST OF THE MS DELTA AND ADJACENT LA PARISHES EAST OF THE
MS RIVER LOOK FOR ISLTD COVERAGE WHILE THE WRN AND SWRN PORTIONS
OF THE CWA SEE 40-50% POPS. I WILL HOLD ONTO 30% ACROSS SRN MS IN
ANTICIPATION OF CONVECTION FROM THE NORTH WORKING SOUTH. NOT
EXPECTING ANY SEVERE WEATHER BUT AN ISLTD STRONG STORM OR TWO IS
NOT OUT OF THE QUESTION. GRIDS AND ZONES HAVE ALREADY BEEN SENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  73  91  73 /  40  20  40  20
BTR  94  75  93  75 /  40  20  50  20
ASD  92  75  91  76 /  30  20  40  20
MSY  92  77  91  77 /  30  20  50  20
GPT  91  76  91  77 /  20  20  40  20
PQL  92  73  91  75 /  30  20  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 21, 11:37 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1137 AM CDT THU JUL 21 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-221645-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1137 AM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED...MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED
TODAY...ESPECIALLY ALONG AND TO THE SOUTH OF THE INTERSTATE 10 AND
12 CORRIDORS. A FEW STORMS MAY PRODUCE GUSTY WINDS...OCCASIONAL
LIGHTNING AND LOCALLY HEAVY RAINFALL...BUT SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. A FEW OF THE THUNDERSTORMS MAY PRODUCE GUSTY
WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE
THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in Louisiana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.